Maryland, 2015Damaging Wind in Maryland, May 18, 2015
May 18, 2015 · NWS LWX · 1 event in 1 county or zone
A stationary boundary triggered showers and thunderstorms. The main threat was heavy rain, but there was an isolated severe thunderstorm due to the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary triggered showers and thunderstorms. The main threat was heavy rain, but there was an isolated severe thunderstorm due to the unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 1:58 PM EST, 4 hours 44 minutes earlier.
Area forecast discussion, May 18, 1:58 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT MON MAY 18 2015
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY. COOLER AND DRY
HIGH PRESSURE WILL BUILD IN FROM MIDWEEK THROUGH THE EARLY PART OF
THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPED AS THE CONVECTIVE TEMP WAS
REACHED LATE THIS MORNING INTO THE AFTERNOON. AREAS OF NERN MD
NEAR THE BAY...INCLUDING BALTIMORE CITY...HAVE SINCE STABILIZED
WITH TEMPS FALLING BACK INTO THE UPPER 70S. ELSEWHERE...THE
CONVECTION CONTINUES WITH TEMPS IN THE 80S...EVEN PUSHING 90 IN
SPOTS.
MESOANALYSIS SHOWS THE GREATEST CAPE IS IN THE ONE AREA WHERE
THERE HAS BEEN NO CONVECTION...AND NOTHING OF CONSEQUENCE SEEMS
TO BE ABLE TO FORM ON THE OUTFLOW PUSHING WEST FROM THE BALTIMORE
METRO TOWARD FREDERICK. BUT SOME OF THE HI-RES MODELS DO HINT THAT
WHEN THE CONVECTION CURRENTLY OVER ERN WV PROPAGATES INTO THAT
HIGHER-CAPE ZONE...IT GETS A BIT OF A BOOST IN INTENSITY. SO THAT
WILL NEED TO BE MONITORED TOWARD 00Z.
BLENDED TPW INDICATES PWATS AROUND 1.7 INCHES...SIMILAR TO WHAT
MODEL FORECASTS INDICATED FOR 18Z. EARLIER CELLS WEST/SW OF
WILMINGTON DELAWARE HAVE NOT MOVED MUCH AND THUS DROPPED AN
ESTIMATED 2-3 INCHES OF RAIN. THIS POTENTIAL EXISTS LOCALLY ALSO
BUT SO FAR EVERYTHING IS MOVING ALONG AND NOT STAYING IN ANY ONE
LOCATION. HI-RES MODELS INDICATE THIS IS LIKELY TO CONTINUE
OVERALL.
ACTIVITY WILL DECREASE THIS EVENING WITH THE LOSS OF HEATING...AND
MUCH OF THE OVERNIGHT CURRENTLY LOOKS DRY /ALTHOUGH A STRAY SHOWER
CANNOT BE RULED OUT AT ANY POINT/. BUT TONIGHT WILL BE UNSEASONABLY
WARM AND QUITE HUMID AGAIN WITH LOWS SIMILAR TO...IF NOT A DEGREE OR
TWO WARMER THAN...THIS MORNING.
A COLD FRONT MOVES THROUGH DURING THE DAY ON TUESDAY. CONVECTIVE
TEMPS ARE AGAIN IN THE LOW/MID 80S...BUT THE MITIGATING FACTOR IS
TIME-RELATED...WITH THE FRONT THROUGH MOST OF THE AREA BY EARLY
AFTERNOON...AND WINDS SHIFTING OUT OF THE WEST...A MAJOR HINDRANCE
TO PRECIP DEVELOPMENT. POPS WERE LOWERED WEST OF THE BLUE
RIDGE...AND KEPT AT LESS THAN 50/50 WEST OF THE METRO AREAS. PWATS
ARE ALSO NOT AS IMPRESSIVE TOMORROW...AND THERE IS MORE STEERING
FLOW...SO THE HEAVY RAIN THREAT DECREASES TOO.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
GENERAL CONSENSUS AMONGST THE 12Z MODEL SUITE HAS THE COLD FRONT
EXTENDING JUST EAST OF THE CHESAPEAKE BAY BY TUES EVENING. MOSTLY
ZONAL FLOW ALOFT LACKING IN ANY SIGNIFICANT FORCING LENDS TO ANY
PCPN ACTIVITY TUES EVENING BEING DRIVEN BY SFC INSTABILITY AND
LIFT PRODUCED BY THE COLD FRONT. AS SUCH...SCT SHOWERS AND MAYBE
AN ISO TSTM PSBL INITIALLY TUES EVENING...BUT WILL QUICKLY TAPER
POPS OFF AS THE FRONT CLEARS THE AREA ALONG WITH LOSS OF DIURNAL
HEATING.
DRY WX BY THE SECOND HALF OF THE NIGHT AND LASTING THRU WED AS SFC
HIGH PRESSURE OVER THE WESTERN GREAT LAKES BUILDS IN....WITH THE
REGION REMAINING ON THE EASTERN PERIPHERY. SUBSIDENCE ALOFT AIDES IN
MOSTLY SUNNY SKIES...WITH SCT CU PSBL. INCREASING CLOUDS WED NIGHT
WITH SFC LOW PRESSURE ATTEMPTING TO ORGANIZE OVER THE SOUTHEASTERN.
OVERRIDING PCPN COULD POSSIBLY MOVE IN BY LATE WED TO SOUTHWESTERN
PORTIONS OF THE CWA...WITH MOST OF THE AREA STAYING DRY TILL AFTR
DAYBREAK THURS MORNING.
CAA BEHIND THE COLD FRONT WILL DROP TEMPS BACK TO MORE SEASONAL
LVLS...LOWS 40S AND 50S AND HIGHS UPPER 60S TO MID 70S.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
LOW PRES TO OUR SOUTH MOVES OFFSHORE THU NIGHT INTO FRI...
BRINGING SOME SCATTERED SHOWERS MAINLY TO THE S AND SE OF THE CWA.
SHOWERS LOCATION WILL DEPEND ON THE TRACK OF THIS LOW PRES...
WHICH IS UNCERTAIN AT THIS MOMENT. HIGH PRES BUILDS INTO THE
REGION FRI AND INTO SUN... BRINGING DRIER CONDITIONS FOR THE FIRST
HALF OF THE WEEKEND. RETURN FLOW INCREASES MOISTURE TO THE REGION
FOR SUN... AND THE CHANCE FOR SHOWERS AND AFTERNOON TSTMS. A WARM
FRONT APPROACHES LATE ON SUN INTO MON. SOME SHOWERS AND AFTERNOON
TSTMS ARE POSSIBLE ON MON AS WELL. HIGH TEMPS WILL BE IN THE UPR
70S TO LOW 80S FOR FRI AND SAT...IN THE LOW 80S FOR SUN... AND IN
THE UPR 80S FOR MON.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR CONDITIONS THROUGH THE TAF PERIOD. CANNOT RULE OUT
SOME LOW STRATUS AT BWI/MTN TONIGHT...BUT KEPT CIGS AT MVFR FOR NOW.
ALSO CANNOT RULE OUT PATCHY FOG THOUGH OVERCAST SPREADING IN FROM
THE WEST MAY KEEP THAT FROM BEING A BIG ISSUE. LOWER VSBYS POSSIBLE
IN SCTD TO NUMEROUS SHRA/TSRA THROUGH EARLY EVENING TODAY.
VFR CONDITIONS TUES NIGHT THROUGH FRIDAY. NW WINDS WED 10-15
KTS WED AFTN...PSBL GUSTS UP TO 20 KTS. SOME SCATTERED SHOWERS
PSBL THU NIGHT.
&&
.MARINE...
LIGHT WINDS ON THE WATERS THROUGH TUESDAY. SOME LOCALLY GUSTY WINDS
ARE POSSIBLE IN AND NEAR SHRA/TSRA BOTH TODAY AND TUESDAY.
SCA CONDITIONS BCMG MORE LIKELY TUES NIGHT THRU WED MORNING
BEHIND THE COLD FRONT ON THE CHESAPEAKE BAY AND MAYBE LOWER TIDAL
POTOMAC. SCA GUSTS PSBL THRU WED AFTN...WITH ALL WATERS BCMG SUB-
SCA BY WED NIGHT AND REMAINING THAT WAY THROUGH FRIDAY.
&&
.CLIMATE...
UNUSUALLY WARM WEATHER CONTINUES THROUGH TOMORROW. RECORD HIGH
MINIMUMS MAY BE BROKEN AT DCA AND IAD TODAY /MAY 18TH/ AND COULD
BE APPROACHED TOMORROW MORNING TOO. RECORD HI MINS FOLLOW...
SITE...MAY 18TH.........MAY 19TH.........
DCA....68 (1995*).......70 (1986/1962)...
BWI....68 (1900/1896)...75 (1877)........
IAD....66 (1995)........66 (1969)........
*ALSO IN 1953...1943 AND 1900.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...JE
NEAR TERM...JE
SHORT TERM...SEARS
LONG TERM...IMR
AVIATION...JE/SEARS/IMR
MARINE...JE/SEARS/IMR
Hazardous weather outlook, May 18, 3:29 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT MON MAY 18 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
429 PM EDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
429 PM EDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Baltimore
- When
- May 18, 6:42 PM EST
- Where
- Baltimore County, 1.01 mi NNW of Sweet Air
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.534, -76.537
A tree was snapped off at the trunk. The tree was one foot in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 18 to 20, 20151 death · $1.0 million · 1.75 in hail · 25 events
- Flash Flooding in Louisiana, May 18, 20151 death · 2 injured · $166,000 · 24 events
- Flash Flooding and Hail in Texas, May 18, 20151 death · $20,000 · 0.88 in hail · 6 events
- Flash Flooding and Flooding in Maryland, May 18 to 19, 20151 death · $15,000 · 6 events
- Tornadoes and Flash Flooding in Texas, May 18 to 20, 2015$2.0 million · EF1 · 36 events
- Damaging Winds in New York, May 18, 2015$135,000 · 52 kt wind · 9 events
- Flash Flooding in New York, May 18, 2015$50,000 · 3 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2015$15,000 · EF0 · 21 events
- Hail and Damaging Wind in New York, May 18, 2015$30,000 · 1 in hail · 2 events
- Frost and Freeze in Minnesota, May 18 to 19, 201524 events
- Flash Flooding and Lightning Strike in Texas, May 18, 20151 injured · 13 events
- Frost and Freeze in North Dakota, May 18 to 19, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575850.